Pune: Doctors warn about self-medicating on multivitamins

Doctors in Pune have warned people in regards with using multivitamins without consultation, as it  can have a negative effect on health. Doctors stressed that knowing the dosage is important. One should not consume them if one does not have any health issues as excess consumption can have side effects. As the body cannot cope with increased amounts of vitamin and mineral supplements

Pune: Doctors warn about self-medicating on multivitamins
Image source: Google
  • Doctors in Pune have noticed that many people are taking multivitamin tablets doctor’s prescription.
  • Unmonitored intake of such tablets can be harmful to health

Dr Ramesh Bhosale, Gynaecologist from Sassoon General Hospital (SGH) said, “Excess intake of these tablets is not good for health and people these days have been found to take it without consulting doctors for advice. Excess intake of vitamin A can damage liver, can cause osteoporosis and can lead to skeleton development problems in children. Excess vitamin E interferes in functioning of vitamin A, which then affects blood clotting. Water soluble vitamins like vitamin C if taken in large quantity can cause abdominal pain, nausea, vomiting and kidney stones.”

“One must take these pills only with doctor’s advice. These are the minerals and people should understand that if they are in excess, the body cannot deal with it,” he added.

Dr Abhijit Lodha, a General Physician from Ruby Hall Clinic, Pune, said, “Nowadays, there is trend of taking vitamin D and B 12 supplements. But, excess vitamin D can cause headache and also hair loss in some cases. Biotin if taken in excess, then it affects thyroid tests and tests results come abnormal.”

Dr Minish Jain, Oncologist from Pune, said, “Many people these days are taking multivitamin tablets without any consultation with a doctor. People should focus on eating healthy and should not take any tablets without the advice of doctors. Chronic intake of high doses of vitamin D can lead to a loss of bone density, calcium deposition in the kidneys and muscle pain. The body suffers a lot if one takes fat soluble vitamins in excess.”